Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 340, NWS Fort Worth, TX

August 11, 2003Hopkins County, Hunt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 11, 2003, 5:26 PM CDT for Hopkins County, Hunt County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 5:26 PM CDT (22:26 UTC)
Expired
Aug 11, 2003, 6:00 PM CDT
In force
34 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hopkins County, TX, Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 112226
SVRFTW
TXC223-231-112300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
528 PM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUNT COUNTY IN NORTH CENTRAL TEXAS
  WESTERN HOPKINS COUNTY IN NORTHEAST TEXAS

* UNTIL 600 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF COMMERCE OR JUST NORTH
  OF CUMBY...MOVING SOUTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR... LONE OAK AROUND 535 PM AND
  WEST TAWAKONI AROUND 545 PM.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3319 9602 3286 9617 3287 9599 3300 9595
          3300 9569 3330 9567

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:16 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 4:16 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD NUMBERS
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT MON AUG 11 2003

.DISCUSSION...307 PM CDT
LAPS AND VISIBLE SATELLITE DATA SHOW SURFACE CONVERGENCE...AND
ASSOCIATED SHOWERS AND THUNDERSTORMS...EXTENDING AROUND THE
PERIPHERY OF NORTH TEXAS. AT THE UPPER LEVELS...A VIGOROUS UPPER
FLOW WAS MOVING INTO NORTH TEXAS. ONE AREA OF UPPER TROUGHING WAS
LOCATED OVER SOUTHEAST TEXAS...WHILE ANOTHER COULD BE FOUND MOVING
SOUTH THROUGH EASTERN KANSAS. WITH ALL THIS IN MIND...I HAVE LEFT
SLIGHT CHANCE TO CHANCE POPS ACROSS THE ENTIRE REGION TONIGHT.

TUESDAY THROUGH THURSDAY...THE UPPER RIDGE OVER THE WEST WILL BUILD
ATOP THE UPPER TROUGH IN THE SOUTH...FORCING THE TROUGH TO SLIDE
ACROSS TEXAS AND INTO THE SOUTHWEST. WITH LOW LEVEL EAST TO
NORTHEAST WINDS...THE GFS AND ETA ARE INDICATING SLIGHTLY LOWER
1000-850 THICKNESSES...FOR A TAD BELOW NORMAL HIGH TEMPERATURES.
WITH THE TROUGH NEARBY...AND NEBULOUS CONVECTIVE BOUNDARIES
LIKELY...I AM HARD PRESSED TO FIND A PREFERRED LOCATION AND TIME
FOR CONVECTION. THEREFORE...I HAVE LEFT AT LEAST 20 POPS THROUGH
THURSDAY EVENING.

BY FRIDAY...THE TROUGH IS PROGGED TO SLIDE FAR ENOUGH WEST AS THE
STRONG CENTRAL CONUS RIDGE BUILDS INTO THE SOUTH. WITH THIS IN
MIND...WE MAY BE END THUNDERSTORM CHANCES BY FRIDAY. HOWEVER...AS
THE PREVIOUS FORECAST HAD A SLIGHT CHANCE...I WILL AVOID FLIP
FLOPPING ON THIS MODEL RUN. IN ANY CASE...TEMPERATURES WILL BE BACK
TO THE NORMAL MID TO UPPER 90S BY NEXT WEEKEND.

FCSTID = 30
DFW   71  91  69  90 /  20  20  20  20
ACT   72  92  70  91 /  30  30  20  30
PRX   68  87  66  88 /  30  30  20  30
DTO   69  90  68  88 /  20  20  20  20
TKI   69  88  68  88 /  20  20  20  20
DAL   71  91  70  90 /  20  20  20  20
TRL   70  89  68  89 /  30  30  20  20
CRS   71  91  70  90 /  30  30  20  40
TPL   72  93  70  91 /  30  30  20  30

.FWD...NONE.
Hazardous weather outlook, Aug 11, 3:45 PM CDT, 1 hour 41 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
EAST OF A BONHAM...KAUFMAN...CAMERON LINE.  NORTHERLY FLOW ALOFT...
COUPLED WITH INCREASING WIND SPEEDS IN THE MID LEVELS OF THE
ATMOSPHERE...WILL RESULT IN SCATTERED THUNDERSTORMS ACROSS NORTH
TEXAS THROUGH TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE FROM
WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS.  SCATTERED
THUNDERSTORMS WILL LINGER THROUGH THE EVENING HOURS...HOWEVER THE
SEVERE WEATHER THREAT SHOULD DECREASE AFTER SUNSET.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED WEST OF A LINE FROM
MINERAL WELLS...MERIDIAN...CAMERON THIS AFTERNOON AND EARLY EVENING.
THESE STORMS SHOULD WEAKEN FAIRLY RAPIDLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
TUESDAY THROUGH SUNDAY AS AN UPPER LEVEL TROUGH MOVES SLOWLY ACROSS
TEXAS AND INTO THE SOUTHWESTERN UNITED STATE. THE SOUTHERN HALF OF
NORTH TEXAS WILL BE THE MOST FAVORED AREA FOR STORM DEVELOPMENT.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A BONHAM...
KAUFMAN...CAMERON LINE...MAINLY THROUGH SUNSET.

In the hours before

Local storm report, Aug 11, 1:35 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
135 PM CDT MON AUG 11 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    NEW BADEN                 TX   WIND DAMAGE
08/11/03   ROBERTSON                      REPORTED BY LAW ENFORCEMENT.
                                          TRAILER LOST ITS ROOF.
                                          MINOR DAMAGE TO ANOTHER
                                          TRAILER. SEVERAL TREES
                                          TOPPLED AND POWERS LINES
                                          DOWNED.

58

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:24 PM CDTSevere Thunderstorm WarningFWDLamar36 min
Aug 11, 5:03 PM CDTSevere Thunderstorm WarningFWDDelta12 min
Aug 11, 5:54 PM CDTSevere Thunderstorm WarningFWDRains21 min
Aug 11, 6:13 PM CDTSevere Thunderstorm WarningFWDVan Zandt32 min
Aug 11, 6:24 PM CDTSevere Thunderstorm WarningFWDDenton51 min
Aug 11, 6:54 PM CDTSevere Thunderstorm WarningFWDHenderson21 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.